Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 254, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 12, 2001, 11:56 AM CDT for Monona County, Iowa. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 2001, 11:56 AM CDT (16:56 UTC)
- Expired
- Jun 12, 2001, 12:15 PM CDT
- In force
- 19 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Monona County, IA
The radar
The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 11:58 AM CDT | Hail 0.75 | Soldier, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2590 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:13 AM CDT, 8 hours 43 minutes earlier.
Area forecast discussion, Jun 12, 3:13 AM CDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 313 AM CDT TUE JUN 12 2001 MAIN FORECAST CONCERNS CONTINUE TO BE THUNDERSTORMS AND TEMPERATURES. IN THE SHORT TERM...RUC HAS DONE THE BEST JOB WITH CONVECTION... ORRECTLY LEAVING OUR CWA CAPPED OVERNIGHT. IT INDICATES INCREASING 850 WINDS FROM THE S THIS MRNG WITH N/S MOISTURE AXIS FROM SRN PLAINS TO CNTRL/E NEBRASKA INTERSECTING THE MAIN E/W AXIS FROM NORTHEAST NEB INTO SRN WI...WITH VERY STRON THETA E ADVN FROM N CNTRL NEB INTO SERN SD. THIS SUGGESTS THAT SFC FRONT CURRENTLY LNK AND OMA VCNTY WILL BEGIN MOVING NORTH...AND CURRENT TSTMS IN WESTERN NEB WILL TEND TO DEVELOP NORTHEAST INTO BEST THETA E ADVN...POSSIBLY CLIPPING OUR NW COUNTIES. HOT TEMPS IN LOW-MID 90S SHOULD PREVAIL AGAIN TODAY ALONG AND S OF THE SFC FRONT. 850 TEMPS ARE SLIGHTLY COOLER THAN YDA...BUT NOT MUCH. FRONT MAY NOT MAKE IT THRU FAR NORTHERN COUNTIES. WILL BE INFLUENCED BY 06Z MESOETA WHEN AVBL. THREAT VERY STRONG CONVECTION DEVELOPS BY LATE AFTN NEAR AND N OF THE FRONT AS INCREASING LOW LEVEL MOISTURE AND HOT CAP AT MID LEVELS RESULT IN VERY UNSTABLE AIRMASS. AM IN GENERAL AGREEMENT WITH SPC SCENARIO...BUT FEEL THAT CAP IS LIKELY TO BE STRONG ENOUGH TO PUSH BEST CONVECTIVE THREAT SOMEWHAT FARTHER NORTH. WHILE CONVECTIVE THREAT CONTINUES IN THE NORTH TONIGHT...CENTRAL AND SRN ZONES LOOK QUITE WARM WITH MID LEVEL CAP HOLDING AND STRONG LLJ DEVELOPING. SE AND CENTRAL ZONES APPEAR TO HAVE BEST CHC TSTMS WED AFTERNOON AND NIGHT AS 850 MB MOIST AXIS MOVES SLOWLY EWD INTO THE AREA...700 CAP ERODES...AND UPPER DIVERGENCE IS SUGGESTED WITH VIGOROUS CLOSED 500 MB LOW APPROACHING ALONG WITH FAVORABLE QUAD OF JET SPEED MAX. NW ZONES APPEAR TO HAVE A LOWER POP AS SFC FRONT PASSES THRU EARLIER IN THE DAY. THE TIMING OF THIS FRONT IS SOMEWHAT UNCERTAIN BY THEN...HOWEVER...AND MODELS DIFFER SUBSTANTIALLY IN DETAILS.) THEY HAVE TENDED TO BE TOO FAST RECENTLY...BUT NEW ETA ACTUALLY SPED UP WEST COAST SYSTEM FROM PREVIOUS RUN...AND NEW MRF/AVN ARE FASTER THAN ECMWF. NO BIG CHANGES TO EXTENDED. .OMA...NONE. POLLACK
In the hours before
Special weather statement, Jun 12, 5:58 AM CDT, 5 hours 58 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-121700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 558 AM CDT TUE JUN 12 2001 THERE IS GOOD CHANCE THAT STORM SPOTTERS WILL BE REQUIRED LATE THIS AFTERNOON AND EARLY TONIGHT OVER NORTHEAST NEBRASKA...AND A SLIGHT CHANCE FROM EAST CENTRAL NEBRASKA INTO WEST CENTRAL IOWA. A WARM FRONT IS FORECAST TO LIFT INTO NORTHEAST NEBRASKA THIS AFTERNOON. HOT...HUMID AND UNSTABLE AIR WILL BUILD TO THE SOUTH OF THE FRONT...BUT THUNDERSTORMS ARE EXPECTED TO BE SUPPRESSED BY A CAP OF WARM AIR ALOFT. THERE IS A GOOD CHANCE THAT THIS CAP WILL BE BROKEN IN NORTHEAST NEBRASKA IN THE LATE AFTERNOON OR EVENING... ESPECIALLY TO THE NORTHWEST OF A LINE FROM SCHUYLER TO DECATUR. IT IS LESS LIKELY THAT THE CAP WILL BREAK TO THE SOUTH OF THE WARM FRONT. DUE TO THE MOIST AND VERY UNSTABLE AIR BELOW THE CAP...ANY THUNDERSTORMS THAT DEVELOP WILL HAVE A CHANCE TO BECOME SEVERE. THE GREATEST THREATS WILL BE FROM LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS...BUT ENOUGH WIND SHEAR WILL BE AVAILABLE IN NORTHEAST NEBRASKA FOR TORNADOES TO BEY POSSIBLE. POLLACK
Local storm report, Jun 12, 10:15 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1015 AM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 AM BANCROFT NE .75 INCH HAIL
06/12/01 CUMING REPORTED BY STORM
SPOTTER.
0915 AM 1 NE LYONS NE .75 INCH HAIL
06/12/01 BURT REPORTED BY PUBLIC.
0930 AM 1 NE ROSALIE NE .75 INCH HAIL
06/12/01 THURSTON REPORTED BY PUBLIC.Local storm report, Jun 12, 11:21 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1121 AM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1026 AM THURSTON NE .75 INCH HAIL
06/12/01 THURSTON REPORTED BY PUBLIC.
1041 AM PENDER NE .75 INCH HAIL
06/12/01 THURSTON REPORTED BY PUBLIC.
1050 AM BANCROFT NE .75 INCH HAIL
06/12/01 CUMING REPORTED BY PUBLIC.
1055 AM ROSALIE NE .75 INCH HAIL
06/12/01 THURSTON REPORTED BY PUBLIC.
C
1059 AM BANCROFT NE .88 INCH HAIL
06/12/01 CUMING REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 12, 11:53 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1153 AM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1116 AM DECATUR NE .75 INCH HAIL
06/12/01 BURT REPORTED BY PUBLIC.
1120 AM 6 E LYONS NE .88 INCH HAIL
06/12/01 BURT REPORTED BY PUBLIC.T
1132 AM 5 S DECATUR NE .88 INCH HAIL
06/12/01 BURT
1135 AM BLENCOE IA 1.75 INCH HAIL
06/12/01 MONONA REPORTED BY PUBLIC.Special weather statement, Jun 12, 11:56 AM CDT, 0 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-122215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1156 AM CDT TUE JUN 12 2001 STORM SPOTTERS ARE CURRENTLY NEEDED IN WEST CENTRAL IOWA TO THE AROUND AND NORTH OF MISSOURI VALLEY AND HARLAN. THE THUNDERSTORMS PRODUCING SEVERE WEATHER WILL MOVE EAST BY MID AFTERNOON. THERE GOOD CHANCE THAT STORM SPOTTERS WILL BE REQUIRED LATER THIS AFTERNOON AND EARLY TONIGHT OVER NORTHEAST NEBRASKA...AND A CHANCE FROM EAST CENTRAL NEBRASKA INTO WEST CENTRAL IOWA. THUNDERSTORMS HAVE SHIFTED A FRONTAL BOUNDARY FROM SOUTHWEST NEBRASKA ALONG THE PLATTE RIVER AND EAST INTO IOWA AROUND AVOCA. THIS BOUNDARY WILL BE PUSHED SLOWLY NORTH DURING THE AFTERNOON AND EVENING AND THUNDERSTORMS ARE LIKELY TO REDEVELOP ALONG THIS FRONT. THESE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER IN NORTHEAST NEBRASKA...ESPECIALLY THIS EVENING AND TONIGHT. SOUTH OF THIS FRONT WARM AIR ALOFT WILL INHIBIT THE THE DEVELOPMENT OF THUNDERSTORMS. SOME BREAKDOWN OF THE CAPPING MAY OCCUR TONIGHT AND THERE IS SOME CHANCE OF THUNDERSTORMS ACROSS EAST CENTRAL NEBRASKA INTO SOUTHWEST IOWA LATE THIS AFTERNOON AND PARTICULARLY TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS SOME POSSIBILITY OF TORNADOES IN NORTHEAST NEBRASKA...ESPECIALLY TO THE WEST OF NORFOLK DURING THE LATE AFTERNOON AND EARLY THIS EVENING. POWERS
Special weather statement, Jun 12, 11:56 AM CDT, 0 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-122215- HAZARDOUS WEATHER OUTLOOK...CORRECT FIRST PARAGRAPH NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1156 AM CDT TUE JUN 12 2001 STORM SPOTTERS ARE CURRENTLY NEEDED IN WEST CENTRAL IOWA TO THE NORTH OF MISSOURI VALLEY AND HARLAN. THE THUNDERSTORMS PRODUCING SEVERE WEATHER WILL MOVE EAST BY MID AFTERNOON. THERE GOOD CHANCE THAT STORM SPOTTERS WILL BE REQUIRED LATER THIS AFTERNOON AND EARLY TONIGHT OVER NORTHEAST NEBRASKA...AND A CHANCE FROM EAST CENTRAL NEBRASKA INTO WEST CENTRAL IOWA. THUNDERSTORMS HAVE SHIFTED A FRONTAL BOUNDARY FROM SOUTHWEST NEBRASKA ALONG THE PLATTE RIVER AND EAST INTO IOWA AROUND AVOCA. THIS BOUNDARY WILL BE PUSHED SLOWLY NORTH DURING THE AFTERNOON AND EVENING AND THUNDERSTORMS ARE LIKELY TO REDEVELOP ALONG THIS FRONT. THESE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER IN NORTHEAST NEBRASKA...ESPECIALLY THIS EVENING AND TONIGHT. SOUTH OF THIS FRONT WARM AIR ALOFT WILL INHIBIT THE THE DEVELOPMENT OF THUNDERSTORMS. SOME BREAKDOWN OF THE CAPPING MAY OCCUR TONIGHT AND THERE IS SOME CHANCE OF THUNDERSTORMS ACROSS EAST CENTRAL NEBRASKA INTO SOUTHWEST IOWA LATE THIS AFTERNOON AND PARTICULARLY TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS SOME POSSIBILITY OF TORNADOES IN NORTHEAST NEBRASKA...ESPECIALLY TO THE WEST OF NORFOLK DURING THE LATE AFTERNOON AND EARLY THIS EVENING. POWERS
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:10 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Thurston | 35 min |
| Jun 12, 10:06 AM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton, Wayne | 39 min |
| Jun 12, 10:37 AM CDT | Severe Thunderstorm Warning | OAX | Thurston | 23 min |
| Jun 12, 10:44 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming | 46 min |
| Jun 12, 10:59 AM CDT | Severe Thunderstorm Warning | OAX | Thurston | 31 min |
| Jun 12, 11:26 AM CDT | Severe Thunderstorm Warning | OAX | Burt | 19 min |
| Jun 12, 6:41 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 49 min |
| Jun 12, 9:24 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 36 min |
| Jun 12, 11:16 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.